Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can erectile dysfunction be associated with colonoscopy?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2382 Questions
I have Erectile Dysfunction. Recently I had a colonoscopy. For two days afterwards I had no problems getting and maintaining an erection. Since my ED has returned. Could the two be related somehow?
Posted Mon, 7 May 2012 in Erectile Dysfunction
Answered by Dr. Robert Galamaga 3 hours later

Thanks for your query.

Your question is a very good one. As far as I know and from my experience I have never seen a connection between a colonoscopy procedure and a change in the degree of erectile dysfunction that a patient exhibits.

Along the same lines however, I would like to consider some possible factors which could explain what you experienced.

First, the obvious preparation of the colon involves clearing the colon completely. If you have any issues with chronic constipation this could possibly have an impact on ED. Again I am only postulating here.

In addition, the procedure itself involves inserting a flexible tube through the anus and rectum and into the colon. When this is done there is a degree of stimulation of the prostate gland. This stimulation could have potentially led to a short period of time where you were able to appreciate an improvement of function.

This makes me think that you could possibly have a mildly enlarged prostate. You might discuss this with your PCP or a urologist to get an opinion.

Certainly you should have a prostate exam and a PSA drawn yearly.

If you have an enlarged prostate there are several medications which have shown success in shrinking the size of the gland and improving urinary and possibly erectile funtion.

The last thought I want to leave you with is that medications can affect erectile function.

Lastly, you should have a testosterone level checked to make sure you do not have a deficiency. This can sometimes lead to issues of ED as well.

If everything looks clear, perhaps you could consider a trial of Viagra or an equivalent after discussing with your treating physician, as these medications are well known to be safe and effective.

I hope you found my answer to be both helpful and informative.

If you ahve any additional concerns regarding this I would be happy to address them.


Dr. Galamaga

Above answer was peer-reviewed by
Follow-up: Can erectile dysfunction be associated with colonoscopy? 2 days later
Thank you for your prompt reply, very informative and helpful. I am curious about one other possibility that comes to mind.
I received a general anesthetic for the colonoscopy. Slept through the whole thing, slept well after I got home.
I am generally not a good sleeper, have had problems with sleep for some time. Either can't sleep, sleep too much, or take naps in the afternoon.
Could the symptom I experienced be somehow related to having the sleep induced by anesthesia? I'm not sure that's the proper to phrase my inquiry; maybe it could be better said that it was the type (or quality) of the sleep induced by the anesthesia?
Answered by Dr. Robert Galamaga 31 minutes later

Thanks for the followup.

You made an excellent point.

Lack of adequate sleep is well known to be a cause of erectile dysfunction. Perhaps if you can explore this with a sleep specialist you may be able to correct both the sleeping issue and the ED. A sleep study might be a consideration. This allows them to monitor your brain and oxygen levels to rule out sleep apnea or an underlying neurological disorder.

One of the most common causes of sleep difficulty is depression or anxiety. If this is a concern your primary doctor may be able to help. Lastly there are a number of medications in use such as Rozerem or Ambien which have shown good results for temporary use in sporadic insomnia.

Thank you again for the followup and for raising this excellent point regarding sleep. I hope you've found our exchange here to be helpful.


Dr. Galamaga.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor